Birth Control Pills - Breakthrough Bleeding

Why do I get breakthrough bleeding with my birth control pill?

  • When any birth control pill is started, there is a chance that breakthrough bleeding may occur during the first few months of use. Breakthrough bleeding occurs as your body adjusts to different hormone levels. Breakthrough bleeding is a normal and usually temporary side effect with birth control use.

  • The chances for breakthrough bleeding are greater with progestin-only, continuous-dose or extended-dose birth control pills. In addition, you are more likely to have breakthrough bleeding if you miss a pill, take certain medications that interfere with the pill, or have vomiting or diarrhea that may interfere with the absorption of the pill.

  • Continue taking your birth control as directed, even if you have breakthrough bleeding. Breakthrough bleeding usually subsides in a few months.

  • If breakthrough bleeding does not subside, becomes very heavy or lasts for more than seven days in a row, contact your healthcare provider. You may need to change the type of birth control or birth control pill that you use.

See Also:

References

  1. Planned Parenthood. Website. Birth Control Pills. Accessed July 21, 2012
    http://www.plannedparenthood.org/health-topics/birth-control/birth-control-pill-4228.htm
  2. Ortho MicroNor Package Insert. Janssen Pharmaceuticals. DailyMed. Accessed July 21, 2012.
    http://dailymed.nlm.nih.gov/dailymed/lookup.cfm?setid=6fea0c04-cfbc-4bd2-8a1f-fa3d5ed2a941#nlm42230-3

Last updated: 2013-02-07 by Leigh Anderson, PharmD

Hide
(web4)